Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Grand Junction, CO

July 6, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 6, 2018, 2:58 PM MDT for La Plata County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 2:58 PM MDT (20:58 UTC)
Expired
Jul 6, 2018, 5:04 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS55 KGJT 062058
FFWGJT
COC067-070000-
/O.NEW.KGJT.FF.W.0003.180706T2058Z-180707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
258 PM MDT FRI JUL 6 2018

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  North central La Plata County in southwestern Colorado...

* Until 600 PM MDT.

* At 256 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the 416 burn scar.
  Flash flooding is expected to begin shortly. 

* Flash flooding will remain over mainly rural areas of north central
  La Plata County northwest of Hermosa.
  Excessive rainfall over the burn scar will result in debris flow 
  moving through the Hermosa Creek drainage. The debris flow can 
  consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3745 10784 3743 10785 3748 10792 3750 10800
      3754 10798 3754 10794 3752 10790

$$

JAM
2 follow-up statements
533 
WGUS75 KGJT 062233
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
433 PM MDT FRI JUL 6 2018

COC067-070000-
/O.CON.KGJT.FF.W.0003.000000T0000Z-180707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
433 PM MDT FRI JUL 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTH CENTRAL LA PLATA COUNTY...

At 432 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area of the 416 burn scar.  Flash flooding is 
expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa Creek drainage. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Flash flooding will remain over mainly rural areas of north central
La Plata County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3745 10784 3743 10785 3748 10792 3750 10800
      3754 10798 3754 10794 3752 10790

$$

JAM
725 
WGUS75 KGJT 062304
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
504 PM MDT FRI JUL 6 2018

COC067-062313-
/O.CAN.KGJT.FF.W.0003.000000T0000Z-180707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
504 PM MDT FRI JUL 6 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PLATA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat on the 416 burn scar. Please continue to heed any remaining 
road closures.

LAT...LON 3745 10784 3743 10785 3748 10792 3750 10800
      3754 10798 3754 10794 3752 10790

$$

JAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:31 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 6, 11:31 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1131 AM MDT Fri Jul 6 2018

.SHORT TERM...(Today through Saturday)
Issued at 314 AM MDT Fri Jul 6 2018

As forecast, moisture has increased across eastern Utah and
western Colorado and will continue to do so. The PWAT reading
from this evenings rawinsonde flight at Grand Junction reported
.75 inches which is 125% of normal. South to southeasterly flow
under high pressure will keep moisture streaming into the area
with models bringing upwards of an inch to the four corners region
and somewhat lesser up north. Regardless, there's plenty of
moisture for daytime heating and orographics to work on bringing
showers and thunderstorms to the region today. Dewpoints at this
hour are anywhere from 10 to 20 degrees higher than they were
yesterday so the chances for precipitation reaching the surface
has increased. H7 flow is also light, on the order of 5 to 10 mph,
so any showers or storms that do form will tend to move rather
slowly allowing heavier precipitation to fall. The models have
been fairly consistent with the San Juans and central mountains
along the Divide being favored for the heavier precipitation this
afternoon and evening. For this reason, a flash flood watch
continues for the 416 and Burro Fires as even .25 inches of rain
in an hour may cause some mud and debris flows. A few mud slides
occurred in burn scars yesterday in Albequerque's CWA so the
possibility certainly exists. While those two areas are favored
for convection, can't rule out some showers and storms over the
remaining higher terrain of the CWA though chances will decrease
the further north one goes. The main concern from the stronger
storms that form today will be heavy rain, some gusty outflow
winds, and maybe some small hail as midlevels will start our
rather dry. Increased clouds and precipitation should keep
temperatures cooler than seen recently down south though up north
more sunshine will keep warm temperatures in the forecast.

Saturday, more of the same as the center of high pressure will be
directly over Colorado. Enough moisture will remain under the high
to bring another day of showers and thunderstorms to the region
with, you guessed it, the San Juans and central mountains favored.
Having said that, coverage does look to increase for the rest of
the CWA so expect more showers and storms across the region.
Confidence increasing that another flash flood watch will be
needed for the Burro and 416 Fire tomorrow but will hold off for
now to see how things turn out today.

.LONG TERM...(Saturday night through Thursday)
Issued at 314 AM MDT Fri Jul 6 2018

The ridge of high pressure will continue to expand west across the
majority of the southern CONUS through the end of the weekend.
Subtropical moisture will remain trapped underneath the ridge with
precipitable water values peaking on Saturday evening. Values will
range from three quarters of an inch up north to well over an inch
in the Four Corners region. This moisture will be recycled on Sunday
resulting in another round of scattered showers and thunderstorms,
favoring the higher terrain, through the evening hours.

As we head into the new work week, the edge of the ridge will
begin to slink back to the east as the next Pacific trough digs
into the northwestern CONUS. However, high pressure will still
prevail across eastern Utah and western Colorado with all the
moisture remnants remaining trapped underneath as a result.
Therefore, the forecast through much of next week will be a
continual cycle of diurnally driven, generally orographic,
convection each day.

Temperatures through the end of the weekend will remain several
degrees above normal before dropping back down to seasonal norms on
Monday. This will continue through midweek with some slight
fluctuations expected from day to day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri Jul 6 2018

Widespread VFR conditions under mainly clear skies late this
morning. Expect clouds to be on the increase here on out with
showers and thunderstorms developing...especially over the central
and southern mountains of Colorado. Gusty outflow winds and
lightning are the main threats. Confidence not there for
prevailing or tempo just yet so vicinity used for now. KGUC KTEX
and KDRO most likely to be impacted from 06/22Z to 07/03Z. Lower
clouds should diminish after sunset with mid and high cloud
fragments sticking around through the night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...tgjt
Hazardous weather outlook, Jul 6, 5:42 AM MDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
542 AM MDT Fri Jul 6 2018

COZ001>014-017>023-UTZ022>025-027>029-071200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
542 AM MDT Fri Jul 6 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms is expected today
especially for the San Juans and central mountains. Remaining
areas of higher terrain may see some showers and storms too but
best chances remain to the south. Heavier rainfall is possible
over the 416 Fire burn scar this afternoon and because of the
fire, mud and debris flows are possible with minimal
precipitation. A flash flood watch has been issued this afternoon
to account for this possibility.

Most convection will die down shortly after sunset though a few
stray showers may continue through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moisture will remain under the high pressure that will be centered
over Colorado. Heating and orographic lift will aid in shower and
storm development into the weekend and possibly into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:30 PM MDTFlash Flood WatchGJTArchuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more30 hr

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.